Conservative parabolic problems: nondegenerated theory and degenerated examples from population dynamics

Olga Danilkina, Max O. Souza, Fabio A. C. C. Chalub

Research output: Contribution to journalArticlepeer-review

3 Citations (Scopus)


We consider partial differential equations of drift-diffusion type in the unit interval, supplemented by either 2 conservation laws or by a conservation law and a further boundary condition. We treat 2 different cases: (1) uniform parabolic problems and (ii) degenerated problems at the boundaries. The former can be treated in a very general and complete way, much as the traditional boundary value problems. The latter, however, brings new issues, and we restrict our study to a class of forward Kolmogorov equations that arise naturally when the corresponding stochastic process has either 1 or 2 absorbing boundaries. These equations are treated by means of a uniform parabolic regularisation, which then yields a measure solution in the vanishing regularisation limit. Two prototypical problems from population dynamics are treated in detail. For these problems, we show that the structure of measure-valued solutions is such that they are absolutely continuous in the interior. However, they will also include Dirac masses at the degenerated boundaries, which appear, irrespective of the regularity of the initial data, at time t=0+. The time evolution of these singular masses is also explicitly described and, as a by-product, uniqueness of this measure solution is obtained.

Original languageEnglish
Pages (from-to)4391-4406
Number of pages16
JournalMathematical Methods in the Applied Sciences
Issue number12
Publication statusPublished - 1 Aug 2018


Dive into the research topics of 'Conservative parabolic problems: nondegenerated theory and degenerated examples from population dynamics'. Together they form a unique fingerprint.

Cite this